Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 37, NWS Marquette, MI

April 22, 2021

NWS Marquette, MI issued this small craft advisory at Apr 22, 2021, 10:45 AM EDT. It took effect at Apr 22, 2021, 7:00 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2021, 10:45 AM EDT (14:45 UTC)
In effect from
Apr 22, 2021, 7:00 PM EDT
Expired
Apr 23, 2021, 6:00 AM EDT
In force
11 hr
Issued by
NWS Marquette, MI

The text

As transmitted.

678 
WHUS73 KMQT 221445
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
1045 AM EDT Thu Apr 22 2021

LMZ248-250-222245-
/O.NEW.KMQT.SC.Y.0037.210422T2300Z-210423T0700Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
1045 AM EDT Thu Apr 22 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 AM
EDT FRIDAY...

* WHAT...Southwest winds 10 to 20 kt and waves 3 to 5 ft 
  expected.

* WHERE...Seul Choix Point to Point Detour MI and 5NM East of a 
  line from Fairport MI to Rock Island Passage.

* WHEN...From 7 PM this evening to 3 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

07
2 follow-up statements
754 
WHUS73 KMQT 222001
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
401 PM EDT Thu Apr 22 2021

LMZ248-250-230415-
/O.EXT.KMQT.SC.Y.0037.210422T2300Z-210423T1000Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
401 PM EDT Thu Apr 22 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EDT FRIDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and 
  waves 3 to 5 ft expected.

* WHERE...Seul Choix Point to Point Detour MI and 5NM East of a 
  line from Fairport MI to Rock Island Passage.

* WHEN...Until 6 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

jp
415 
WHUS73 KMQT 230141
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
941 PM EDT Thu Apr 22 2021

LMZ248-250-230945-
/O.CON.KMQT.SC.Y.0037.000000T0000Z-210423T1000Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
941 PM EDT Thu Apr 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT FRIDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and 
  waves 3 to 5 ft occurring.

* WHERE...Seul Choix Point to Point Detour MI and 5NM East of a 
  line from Fairport MI to Rock Island Passage.

* WHEN...Until 6 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

jp

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Apr 22, 6:45 AM EDT, 4 hours earlier.

Area forecast discussion, Apr 22, 6:45 AM EDT, 4 hours before
Area Forecast Discussion
National Weather Service Marquette MI
645 AM EDT Thu Apr 22 2021

.SHORT TERM...(Today and tonight)
Issued at 507 AM EDT THU APR 22 2021

Nighttime microphysics satellite imagery showing very little cigs
this morning as most of the low level cloud deck has pushed east
and south out of the Upper Michigan area, with northerly flow aloft
at 500mb bringing cirrus clouds overhead from Ontario. Surface high
pressure and subsidence have begun to move into the region as the
upper level ridge, in addition to isentropic and adiabatic warming
aloft, are slowly occurring. Weak pressure gradients currently over
the Great Lakes have resulted in light winds overnight also. The
mostly clear skies earlier this evening into the morning hours have
allowed temperatures to decrease into the middle and upper teens
across the interior west of Upper Michigan. As the morning hours
continue, expect the overnight lows will level off as the adiabatic
warming at 850mb will slowly reach the surface through weak mixing,
especially after sunrise.

Expect mostly sunny to clear conditions today with the upper level
ridge axis propagating toward the northern Great Lakes. Temperatures
are likely to warm quickly as surface winds from the sw creep up to
10-15mph by this afternoon, creating some local terrain downslope
enhancements near the northern shorelines adjacent to Lake Superior.
850mb temperatures will reach between 0C to 3C for the west half,
and 0C to -3C for the east half. This will lead to warmer
temperatures the further west you travel by this afternoon during the
diurnal maximum timeframe. However, as we get warmer this afternoon
with highs cresting the 50 degree mark for several areas nearshore,
and the mid to upper 50s for the interior portions of Upper
Michigan, the land breeze effect is likely to cool things off by
late afternoon for several areas.

The upper level ridge axis will be over the Northern Great Lakes
overnight, resulting in warmer temperatures aloft, and assisting
with elevated surface temperatures. 850mb temperatures will warm to
levels between +2C to +5C overnight. This will translate into
overnight lows staying above freezing for several areas. The
northern half of Upper Michigan could remain near 40 degrees
overnight because of local w to sw winds creating additional
downslope compression effects and adiabatic warming, especially the
Keweenaw and northern shorelines of Marquette/Baraga counties. Areas
further to the west near Ontonagon/Gogebic counties will begin to
see high level cloud cover creep into the area tonight and into
early Friday morning on the backend of the departing upper level
ridge. This will be also due to the approaching shortwave
disturbance to impact the region later into the forecast periods.

.LONG TERM...(Friday through Wednesday)
Issued at 441 AM EDT THU APR 22 2021

Progressive split flow pattern with the northern jet branch dominant
over the Upper Great Lakes will result in generally cool and
unsettled weather over the area from late this week into the
weekend. A mid-upper level trough will then amplify over the western
CONUS early next week inducing a downstream ridge over the eastern
half of the CONUS. The sw flow aloft into the Upper Great Lakes
between these features while leading to warmer weather next week,
will also result in a baroclinic zone/frontal boundary setting up
across the region bringing more opportunities for rainfall early
into especially the middle of next week.

Beginning Friday, despite an increase in mid-level cloud cover ahead
of an approaching weak shortwave from the west, NAM model soundings
indicate deep mixing and steep lapse rates through 750mb with an
inverted-v signature. Model guidance suggests highs in the mid 50s
possible, and the very dry air in the lower 200mb will likely work
against weak forcing from the shortwave to limit shower activity to
isolated coverage at best over mainly far western zones. Deep
mixing of drier air to the sfc will likely lower dew points into
the mid to upper 20s over the interior resulting in min RHs in the
25 to 35 percent range, lowest central and east.

The better chances for pcpn will come on Saturday as a shortwave
rides along the cold front moving across the area. Fgen along the
boundary will support a band of showers moving into the western U.P.
in the morning and then progressing into the central and eastern
U.P. in the afternoon and evening before pcpn exits the eastern U.P.
late evening or early overnight. NAM and GFS soundings still
indicate a phase change from rain to snow through the day behind the
frontal boundary. At this time only light snow is expected of half
an inch or less. Tightening gradient behind the front with a low
developing over eastern Ontario Sat evening could lead to breezy
north winds Sat night, especially over the east half of the cwa. NAM
and ECMWF indicate a surge of CAA behind the front with H85 temps
falling to -10C or colder which could maybe support some flurries
into the eastern cwa into Sunday morning. High temps on Saturday
will range from the upper 30s to around 40F west behind the cold
frontal passage to around 50F south central and east ahead of the
front.

High pressure ridge moving over the area will result in dry weather
on Sunday with sunny skies most of the day. Expect highs mostly in
the 40s. Model solutions begin to vary into the Sun night into
Monday time frame. The GFS showing its familiar bias of likely
ramping up isentropic lift too quickly from the south and west in
response to shortwave energy lifting ne from the western CONUS
trough into the western Plains. As a result, the GFS already brings
showers into the western and central fcst area Sunday night while
the other models hold off on showers until Monday.

Signals are there though for a warm period early next week as a
trough digging into the western CONUS will amplify a ridge over the
eastern half of the CONUS. The resulting sw flow aloft and WAA will
bring a warmer air mass into the Upper Great Lakes Monday into
Tuesday. 850mb temps on Monday climb to around 5C, and then increase
to 10-13C by Tuesday. However, warming will be tempered by abundant
cloud cover and a moderating se flow off Lake Mi at the sfc. Expect
highs Monday in the mid to upper 40s east half and across the
Keweenaw to the lower to mid 50s west and southwest. Highs will be a
bit warmer on Tuesday ranging in the mid 50s to lower 60s most
locations. Increasing Gulf moisture in a southerly flow will bring
PWAT values up to 1-1.4 inches by midweek or around 150% of normal
for this time of year. The increasing moisture along with the
approach of a shortwave and associated sfc low and frontal boundary
lifting northeastward from the Southern Plains will bring increasing
chances of rainfall, especially Tue night into Wed.
&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 642 AM EDT THU APR 22 2021

VFR flight conditions will prevail at all terminals through the 18Z
period. West to southwest winds will increase later today during the
afternoon through overnight hours, primarily at KCMX. IWD and SAW
will stay near 12 knots or less through today.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 256 AM EDT THU APR 22 2021

Winds will be around 20 kts or less across the lake through this
evening. Gusts of 20-30 kts over the central half of the lake are
possible overnight Thursday due to a weak upper level disturbance
moving over the lake through early Friday morning. Wind gusts of 20-
25 kts for the remainder of Friday can be anticipated, before
dissipating to 20 kts or less Friday night through Saturday morning.
On Saturday evening, a weather system will approach the northern
Great Lakes. The surface low will lead to strengthening NW winds to
around 20 to 30 kts on the east half of the lake Saturday night.
Winds are expected to diminish below 20 kts Sunday morning into
Sunday night before increasing again to 30 to 30 knots on Monday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...BW
LONG TERM...Voss
AVIATION...BW
MARINE...BW
Hazardous weather outlook, Apr 22, 5:32 AM EDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
532 AM EDT Thu Apr 22 2021

MIZ001>007-009>014-084-085-231100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
532 AM EDT Thu Apr 22 2021 /432 AM CDT Thu Apr 22 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Relative humidities as low as 20% and winds gusting up to 20 mph
may lead to elevated wildfire potential today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Relative humidities as low as 25 to 30% and winds gusting up to
20 mph may lead to elevated wildfire potential on Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-231100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
532 AM EDT Thu Apr 22 2021 /432 AM CDT Thu Apr 22 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-231100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
532 AM EDT Thu Apr 22 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

In the hours before

Special weather statement, Apr 22, 10:45 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Marquette MI
1045 AM EDT Thu Apr 22 2021

MIZ002-004>007-009>014-084>088-095>097-230000-
Ontonagon-Baraga-Marquette-Alger-Luce-Gogebic-Iron-Dickinson-
Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-Western Chippewa-Central Chippewa-
Southeast Chippewa-Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
1045 AM EDT Thu Apr 22 2021 /945 AM CDT Thu Apr 22 2021/

...ELEVATED WILDFIRE POTENTIAL FOR MUCH OF THE UPPER PENINSULA DUE
TO A COMBINATION OF DRY AND WARMER CONDITIONS...

Dry and warmer conditions today will lead to an elevated wildfire
potential this afternoon across much of the Upper Peninsula.
Winds will gust as high as 20 mph this afternoon which will also
contribute to the elevated wildfire potential.

Elevated wildfire conditions could occur again on Friday,
particularly in the south central areas of the Upper Peninsula.

Avoid outdoor burning today. Immediately report any wildfires
to local emergency services by calling 911.

Burn restrictions remain in effect. For complete details, visit
www.dnr.state.mi.us/burnpermits, or by calling 866-922-2876.

NJL

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.